How Do I Prevent Bruising After Fillers?
Bruising, fillers, and you: How do you avoid bruising after fillers? The swelling, lumps and bumps that can happen when you get Botox, fillers like Juvederm or Restylane, Sculptra and other cosmetic injectables?
Your pre-treatment and post-treatment actions can have a big effect on these. So here are a few pre- and post-treatment tips that can help you avoid any unnecessary bruising after fillers etc. Make sure to follow the instructions your doctor gives you and ask him or her any questions you have before the day of your procedure.
First, let me start by saying that even the best injectors in the country can give a patient a bruise, red spot or temporary bumps with any of the cosmetic injectables. To avoid having any serious post-treatment side effects it is always best to go to the most expert injector in your area. My list of the best dermatologists around the country can be your guide.
No matter whom you choose to do your injection, it is always best to avoid planning any important work or social events for 2-7 days after treatments. If you bruise easily, you may need to plan for 2 weeks to heal. Most bruises can be covered fairly well with make-up, but not all. If you have an extremely important event like a wedding or a reunion, I would recommend having fillers done 3-4 weeks before the big day, as sometimes bruises can last for up to 14 days.
Avoid Bruising After Fillers Before Treatment
To a large extent your results will depend on how well you and your doctor are communicating about what you want and expect. If you are both clear and realistic, treatments tend to go well.
- Medications to possibly discontinue 7 days before treatment. Some of these may be needed for medical reasons so check with your doctor first. The reason to stop these is that they make your blood less likely to clot (“thinner”) which can cause bruising following fillers. If you are on warfarin/Coumadin or Plavix, stay on it!
– Ibuprofen (Motrin, Aleve, Advil)
– St. John’s Wart
– Omega 3 fatty acids
– Vitamin E
– Ginko Bilboa
- If you need pain medication, Tylenol is always fine to use.
- Stop drinking alcohol 1-2 days prior to injections.
- No garlic 1-2 days before injections.
- Try eating pineapple 2-3 times for 1-2 days prior to injections (anecdotal evidence only). Bromelain supplements (pineapple extract) can have some serious side effects so we don’t recommend this.
- Take Arnica Montana one-day prior or the morning of injections. You can find Arnica Montana at certain drugstores and often at WholeFoods. Don’t take if you have high blood pressure or heart problems. Taking Arnica before fillers can help reduce bruising.
- If you have ever had a cold sore around the mouth or near the injection site be sure to talk to your doctor before treatment. He/she will probably prescribe you Valtrex or another anti-viral medication to prevent an outbreak.
- If your dermatologist applies numbing cream about 20-30 minutes before starting the injections, it will help prevent bruising after facial fillers and make you more comfortable during the treatment. Some anesthetic creams constricts blood vessels slightly making bruising less likely. When you make your appointment, ask if you should come in early if you want to get numbing cream.
- The doctor’s technique does matter. Some dermatologists and nurses are too rough in their injection technique. A gentle touch helps to prevent bruising.
- Ask for an ice bag to apply at the end of treatment.
- If the doctor sees a spot start to bleed during the injection, they can apply immediate pressure and then ice for a few minutes to help prevent bruising. If you go to a good injector you should not have to worry about this though.
- Most cosmetic dermatologists can tell you right after the treatment if they think you are likely to have much bruising just from experience.
Some common injection-related reactions may occur, such as swelling, bruising, redness, tenderness, itching, and discoloration at the injection site. The intensity and duration of your filler or Botox side effects will depend on the treatment aggressiveness and your individual healing characteristics, but normally can last for one to two weeks after the treatment.
- Remember it can take from 1-7 days for the results of cosmetic treatments to fully evolve (“settle in”). Unless something is really off, most minor problems will resolve in that time by just being patient.
- Remember it takes Botox/Dysport 3-7 days to fully take effect.
- Try to avoid alcohol for 24 hours after treatment.
- No exercise except for walking for 24-48 hours after the procedure. Keep your heart rate under 100. Do not do any inversions in yoga or do hot yoga. Follow any instructions your doctor gives you.
- No excessive sun or heat until any initial swelling and redness have resolved.
- Avoid squeezing or massaging the treated areas for several hours after treatment as this could subtly change the results. (If you were treated with the injectable Sculptra, please disregard this note and massage as you were instructed.)
- Proper and frequent use of sunscreen is always important. The sunscreen should offer broadband protection (UVA and UVB) and have a sun protection factor of SPF 30 or more. Wear a hat when outdoors. I have created a list of some of my favorite sunscreens to help you find a good quality product.
- No aspirin, Exedrin, ibuprofen, Aleve or Advil for 2 days after treatment. (Tylenol is always fine.)
- If you have swelling, apply cold compresses to the treatment area for 5-10 minutes every hour.
- If you have any pain, you may take Tylenol as necessary.
- Occasionally, a treatment can trigger an acne flare. These side effects usually resolve naturally within 1-14 days after the treatment. Call your doctor if you need medication for acne.
- If you do get a bruise or redness, try to:
– Find good makeup to cover up, if the bruise is on your lip then lipstick should do the trick.
– Call your doctor and ask if they have a pulse dye laser, as often this can help speed up the healing time after a bruise has formed.
If you have any more questions about how to avoid bruising after Juvederm, Restylane or other fillers, please feel free to ask me. And I wish you the best of luck!
Next, learn about the most common cosmetic treatments
See Dr. Irwin’s expert answers to other reader’s questions on how to avoid bruising with fillers:
Is there a good makeup that can cover up bruises from injections?
I have bruises after Juvederm- anything I can do?
Is there a way to avoid bruising with Sculptra?